JOURNAL OF EMERGENCY MEDICINE, cilt.49, ss.644-650, 2015 (SCI İndekslerine Giren Dergi)
Background: Synthetic cannabinoids, referred to as "Bonzai'' in Turkey, are relatively new recreational drugs of abuse. Although the use of synthetic cannabinoids has been dramatically increasing in young populations in many countries, their adverse effects are not well known. Objectives: To report on the clinical features and social history of pediatric patients with a diagnosis of synthetic cannabinoid intoxication and to highlight the dangers of these drugs to public health. Methods: We retrospectively reviewed 16 cases presenting to our Emergency Department (ED) with synthetic cannabinoid intoxication in the last 10 months. Usage characteristics and the psychoactive, physical, and metabolic effects of synthetic cannabinoids were analyzed. Results: The mean age of the 16 patients with a diagnosis of synthetic cannabinoid intoxication was 15.4 +/- 1.7 years (15 males, 1 female). The most common physical symptoms were eye redness, nausea/vomiting, sweating, and altered mental status; the main psychoactive findings were agitation, anxiety, hallucinations, and perceptual changes. We observed hypotension and bradycardia in 8 (50%) and 5 (31.3%) of the patients, respectively. Although most patients were discharged from the ED, 25% were transferred to an intensive care unit. They all had reduced school attendance and performance. The rates of cigarette smoking and alcohol drinking were also significantly higher. Conclusion: Synthetic cannabinoids are unsafe and potentially harmful drugs of abuse; they may even cause life-threatening effects. It is important for pediatricians to be familiar with the signs and symptoms of consumption of synthetic cannabinoid products. Education of parents, teachers, and adolescents about the potential health risks of using these products is essential. (C) 2015 Elsevier Inc.